Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 16, NWS Austin/San Antonio, TX

May 30, 2019Bastrop County, Caldwell County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 30, 2019, 6:54 AM CDT for Bastrop County, Caldwell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2019, 6:54 AM CDT (11:54 UTC)
Expired
May 30, 2019, 10:00 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Bastrop County, TX, Caldwell County, TX

The radar

The Austin/San Antonio radar (KEWX), 52 km from the middle of the area, began a volume at 11:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 11.9 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2019-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2019-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1325 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

620 
WGUS54 KEWX 301154
FFWEWX
TXC021-055-301500-
/O.NEW.KEWX.FF.W.0016.190530T1154Z-190530T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
654 AM CDT Thu May 30 2019

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  North central Caldwell County in south central Texas...
  Southwestern Bastrop County in south central Texas...

* Until 1000 AM CDT.

* At 653 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  2 and 3 inches of rain has occurred, with isolated pockets near 
  Dale of up to 4 inches. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Dale, Red Rock, Lytton Springs, Bateman, St John Colony and 
  Taylorsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3002 9758 2997 9737 2989 9749 2989 9768
      2994 9771

$$

RUNYEN
1 follow-up statement
358 
WGUS74 KEWX 301451
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
951 AM CDT Thu May 30 2019

TXC021-055-301500-
/O.EXP.KEWX.FF.W.0016.000000T0000Z-190530T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caldwell TX-Bastrop TX-
951 AM CDT Thu May 30 2019

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL CALDWELL AND
SOUTHWESTERN BASTROP COUNTIES WILL EXPIRE AT 1000 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3002 9758 2997 9737 2989 9749 2989 9768
      2994 9771

$$

YB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 30, 6:43 AM CDT, 11 minutes earlier.

Area forecast discussion, May 30, 6:43 AM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
643 AM CDT Thu May 30 2019

.UPDATE...
12Z Aviation forecast below.

&&

.AVIATION...
MVFR ceilings through the morning hours becoming VFR in the afternoon
outside of convection. Scattered SHRAs and TSTMs will remain focused
through the morning near the frontal boundary draped from near
3T5-SSF-DRT. A few strong to severe storms are possible. Focus for
storms later this afternoon and tonight may occur near the Rio Grande
and northwest Hill Country. Winds turning NE to E around 5-10 kts
through the day.

&&

.PREV DISCUSSION... /ISSUED 353 AM CDT Thu May 30 2019/

SHORT TERM (Today through Friday)...
A weakening frontal zone over Central TX is generating scattered
storms along outflows with isolated severe storms possible. CAPE
values of 2-3 kJ/kg and shear values below 40 knots where the leading
edge of activity exist leads only to a marginal threat for severe
for this morning. Later this afternoon, convergent boundaries and
increased CAPEs from daytime heating will lead to a slightly higher
potential for severe activity, mainly west of a Fredericksburg to
Carrizo Springs line through this evening. Temperatures this
afternoon should take a 2 or 3 degree step back from those of
Wednesday thanks mostly to a chaotic sky containing clouds at various
elevations. About half of the CAM models generate a small nighttime
storm complex and track it east toward the I-35 corridor overnight,
but timing and locations are still to random to warrant much more
than a 30 percent chance of rain. Higher PoPs will remain to the west
and southeast where surface convergence remains present along the
washing out frontal boundary. The elevated moist layer begins to lift
north Friday, keeping most of the deeper daytime convection north of
Hwy 90 for Friday, while temperatures still benefit from low level
instability and some spotty showers across most areas.

LONG TERM (Friday Night through Wednesday)...
While models still suggest a fair amount of mid level moisture over
South-central TX for Saturday, the axis of highest moisture and
instability will have shifted well to the west to keep storm
initiation tied to the higher terrain over Mexico and West TX. At the
same time mid-level ridging amplifies over Central TX to reduce
instability aloft. Pwat values remain 1.5 to 2.0, so the chance of an
isolated shower can't be ruled out, but coverage should be below 10
percent.

Sunday through Tuesday should be a fairly dormant pattern with
gradually decreasing Pwat values and mid to upper level ridging
continuing to build. The amplitude of the mid level ridging gets
sharp along a N-S axis on Tuesday which could signal the next
opportunity for the area to see a stormy pattern to follow. On the
west side of this trimming mid-level axis, tropical moisture is
depicted to collect over Mexico from both the Pacific an the Wrn
Gulf and push north into W TX. A broad monsoon-like pattern develops
over NM/W TX Wednesday, and this leaves the models breaking down
mid-level height fields into a broad upper troughing feature over the
NM/Mexico border by most accounts on late Wednesday. The ECM/CMC
solutions go a bit too aggressive with the ridge breakdown and would
expect to see the more moderate GFS solution. Would expect to see 2
to 3 days of at least 30 percent daytime PoPs and a curbing of max
temps by a couple degrees between Wednesday and next Saturday, from
this loose pattern. Will keep the Wed-Thu forecasts conservative with
mainly 20s and 30s on PoPs and wait for models to converge on more
mesoscale features.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              85  70  86  72  91 /  30  30  40  -   10
Austin Bergstrom Intl Airport  86  71  86  72  91 /  30  30  40  -   10
New Braunfels Muni Airport     85  71  86  72  90 /  40  20  30  -   10
Burnet Muni Airport            83  67  83  70  89 /  20  30  40  -   10
Del Rio Intl Airport           89  72  88  74  91 /  40  50  30  20  -
Georgetown Muni Airport        85  68  85  71  90 /  20  30  40  -   20
Hondo Muni Airport             90  72  89  73  91 /  20  30  20  -   -
San Marcos Muni Airport        86  71  87  72  91 /  40  20  30  -   10
La Grange - Fayette Regional   88  72  88  74  93 /  40  20  30  -   10
San Antonio Intl Airport       88  72  88  73  91 /  40  20  30  -   10
Stinson Muni Airport           88  73  88  74  90 /  40  20  20  -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...Runyen
Short-Term/Long-Term...Oaks
Hazardous weather outlook, May 30, 4:39 AM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
439 AM CDT Thu May 30 2019

TXZ171>173-183>194-202>209-217>225-228-310945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
439 AM CDT Thu May 30 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a slight risk for severe thunderstorms this afternoon and
tonight west of a Fredericksburg to Castroville to Catarina line.
Large hail and damaging wind gusts will be the primary threats,
and most of the strong storms are expected to occur between 3 pm
and 3 am.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday evening.

In the hours before

Special weather statement, May 30, 4:27 AM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
427 AM CDT Thu May 30 2019

TXZ193-301000-
Bastrop TX-
427 AM CDT Thu May 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BASTROP COUNTY UNTIL 500
AM CDT...

At 426 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wyldwood, or 9 miles west of Bastrop, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bastrop, Camp Swift, Circle D-KC Estates, Wyldwood, Webberville,
Phelan, Bastrop State Park and Hills Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3003 9725 3011 9755 3017 9754 3020 9750
      3025 9747 3026 9720
TIME...MOT...LOC 0926Z 275DEG 22KT 3015 9745

RUNYEN
Special weather statement, May 30, 5:30 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
530 AM CDT Thu May 30 2019

TXZ193-194-209-301130-
Bastrop TX-Fayette TX-Lee TX-
530 AM CDT Thu May 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BASTROP...
SOUTHEASTERN LEE AND FAYETTE COUNTIES UNTIL 630 AM CDT...

At 530 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Paige to 13 miles
northwest of La Grange to near Smithville. Movement was east at 20
mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
La Grange, Smithville, Fayetteville, Round Top, Muldoon, Carmine,
Swiss Alp, Rutersville, Northrup, Warrenton, Ledbetter, Waldeck,
Plum, Buescher State Park, Ammannsville, Hills, Mullins Prairie,
Nechanitz and Serbin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2982 9669 2972 9679 2989 9730 3003 9720
      3019 9714 3019 9675 3016 9679 3014 9677
      3015 9671 3017 9669 3015 9668 3014 9665
      3013 9665 3011 9663 3004 9662 2996 9657
TIME...MOT...LOC 1030Z 280DEG 17KT 3012 9705 3002 9706 2993 9717

RUNYEN
Local storm report, May 30, 5:31 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
531 AM CDT THU MAY 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 AM     TSTM WND DMG     BASTROP                 30.11N 97.31W
05/30/2019                   BASTROP            TX   FIRE DEPT/RESCUE

            SEVERAL TREES DOWN AND POWER OUTAGES
            REPORTED NEAR THE INTERSECTION OF HWY 95 AND
            CHESTNUT ST.

&&

MO
Special weather statement, May 30, 5:57 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
557 AM CDT Thu May 30 2019

TXZ183-301130-
Val Verde TX-
557 AM CDT Thu May 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VAL VERDE COUNTY
UNTIL 630 AM CDT...

At 556 AM CDT, Doppler radar was tracking a strong thunderstorm near
Amistad Recreation Area - Long Point, or 12 miles north of Del Rio,
moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Amistad Recreation Area - Long Point, Devils Shores, Amistad
Recreation Area - 277 North Campground, Amistad Recreation Area -
Rough Canyon, Amistad Recreation Area - 277 South Boat Ramp and
Devils River SNA - Big Satan.

LAT...LON 2946 10085 2951 10100 2975 10096 2966 10071
TIME...MOT...LOC 1056Z 208DEG 15KT 2954 10092

MO
Special weather statement, May 30, 6:21 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
621 AM CDT Thu May 30 2019

TXZ183-184-301215-
Val Verde TX-Edwards TX-
621 AM CDT Thu May 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EDWARDS AND EAST
CENTRAL VAL VERDE COUNTIES UNTIL 715 AM CDT...

At 621 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Carta Valley, or 16 miles southwest of Loma Alta,
moving north at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Loma Alta, Pafford Crossing, Vinegarone, Devils River SNA - Big Satan
and Devils River SNA - Del Norte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2960 10081 2966 10101 3011 10089 3002 10059
TIME...MOT...LOC 1121Z 198DEG 23KT 2970 10089

MO
Special weather statement, May 30, 6:27 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
627 AM CDT Thu May 30 2019

TXZ183-202-301230-
Kinney TX-Val Verde TX-
627 AM CDT Thu May 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KINNEY AND SOUTHEASTERN
VAL VERDE COUNTIES UNTIL 730 AM CDT...

At 627 AM CDT, Doppler radar was tracking a strong thunderstorm near
Standart, or 14 miles west of Brackettville, moving north at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Del Rio, Standart, Alamo Village, Amanda, Laughlin AFB and Val Verde
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2973 10075 2970 10070 2962 10070 2962 10053
      2951 10031 2916 10058 2938 10093
TIME...MOT...LOC 1127Z 198DEG 23KT 2927 10065

MO

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 11:09 PM CDTSpecial Weather StatementEWXGillespie51 min
May 30, 12:55 AM CDTSpecial Weather StatementEWXKendall35 min
May 30, 2:21 AM CDTSpecial Weather StatementEWXComal39 min
May 30, 2:28 AM CDTSevere Thunderstorm WarningEWXComal, Kendall34 min
May 30, 4:03 AM CDTAreal Flood AdvisoryEWXTravis117 min
May 30, 4:27 AM CDTSpecial Weather StatementEWXBastrop33 min
May 30, 4:47 AM CDTAreal Flood AdvisoryEWXBastrop3 hr
May 30, 4:57 AM CDTSevere Thunderstorm WarningEWXBastrop34 min
May 30, 5:30 AM CDTSpecial Weather StatementEWXFayette60 min
May 30, 5:57 AM CDTSpecial Weather StatementEWXVal Verde33 min
May 30, 6:21 AM CDTSpecial Weather StatementEWXVal Verde54 min
May 30, 6:27 AM CDTSpecial Weather StatementEWXKinney63 min
May 30, 6:32 AM CDTSevere Thunderstorm WarningEWXVal Verde58 min
May 30, 6:38 AM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Val Verde67 min
May 30, 6:39 AM CDTAreal Flood AdvisoryEWXBastrop, Caldwell3 hr
May 30, 7:22 AM CDTSpecial Weather StatementEWXVal Verde38 min
May 30, 7:28 AM CDTSpecial Weather StatementEWXEdwards47 min
May 30, 7:33 AM CDTSevere Thunderstorm WarningEWXVal Verde26 min
May 30, 7:43 AM CDTSpecial Weather StatementEWXEdwards47 min
May 30, 7:46 AM CDTSpecial Weather StatementEWXEdwards44 min
May 30, 8:09 AM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde19 min
May 30, 8:27 AM CDTSpecial Weather StatementEWXEdwards48 min
May 30, 11:08 AM CDTSpecial Weather StatementEWXVal Verde37 min
May 30, 11:50 AM CDTSpecial Weather StatementEWXVal Verde40 min
May 30, 11:58 AM CDTSevere Thunderstorm WarningEWXVal Verde32 min
May 30, 12:32 PM CDTSpecial Weather StatementEWXTerrell43 min
May 30, 12:42 PM CDTSevere Thunderstorm WarningEWXVal Verde33 min
May 30, 1:14 PM CDTSpecial Weather StatementEWXVal Verde46 min
May 30, 4:36 PM CDTSevere Thunderstorm WarningEWXEdwards54 min
May 30, 4:59 PM CDTSevere Thunderstorm WarningEWXEdwards, Kerr44 min
May 30, 5:15 PM CDTSpecial Weather StatementEWXLlano45 min
May 30, 5:21 PM CDTSevere Thunderstorm WarningEWXKerr54 min
May 30, 5:34 PM CDTSevere Thunderstorm WarningEWXKerr, Real26 min
May 30, 5:56 PM CDTSevere Thunderstorm WarningEWXKerr49 min
May 30, 6:00 PM CDTSpecial Weather StatementEWXLlano45 min
May 30, 6:08 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Llano67 min
May 30, 6:38 PM CDTAreal Flood AdvisoryEWXDeWitt, Lavaca3 hr
May 30, 6:40 PM CDTSpecial Weather StatementEWXKerr50 min
May 30, 6:42 PM CDTSpecial Weather StatementEWXLavaca18 min
May 30, 6:52 PM CDTSpecial Weather StatementEWXBlanco53 min
May 30, 6:55 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde65 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.